South Carolina, 2002

Lightning Strike in South Carolina, July 5, 2002

July 5, 2002 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT FRI JUL 5 2002

COLD FRONT EXPECTED TO SAG SOUTH INTO THE AREA DURING THE MORNING
HOURS ON SATURDAY. GOOD INSTABILITY AND ADEQUATE LIFT FROM PIEDMONT
TROUGH AND APPROACHING COLD FRONT TO KEEP CHANCE POPS IN THE
FORECAST OVERNIGHT AND INTO AT LEAST THE FIRST PART OF SATURDAY.

STILL A POSSIBILITY THAT SOME STORMS COULD CONTAIN WIND AND HAIL IN
ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING TONIGHT.

MODELS CONTINUE TO DRY THINGS OUT AND WITH RIDGE BUILDING IN FROM
THE NORTH AND FRONT DISSIPATING TO OUR SOUTH ON SUNDAY. LOOKS LIKE
HUMIDITY LEVELS AND TEMPERATURES WILL BE SEASONABLY LOW.

UPPER RIDGE TO WEST AND BERMUDA RIDGE MERGE...KEEPING SOUTHEAST
UNDER GOOD SUBSIDENCE INTO TUESDAY. PULLED POPS FOR TUESDAY AND
PULLED BACK POPS LATE IN EXTENDED AS TROUGH IN EAST NOT DIGGING AS
FAR SOUTH AS EARLIER INDICATIONS. THEREFORE WENT WITH ISOLATED
COVERAGE. STAYED ABOVE GUIDANCE IN LATER PERIODS...BUT LATER
FORECASTS MAY NEED TO NUDGE TEMPERATURE UP EVEN FURTHER WITH BERMUDA
HIGH MAIN INFLUENCE ACROSS THE AREA.

MARINE: LOW PRES OFFSHORE IS INTENSIFYING AS IT MOVES NE AND HAS THE
WIND FIELD CYCLONICALLY CURVED ACROSS EASTERN NC. FPSN7 HAS SOMEHOW
MAINTAINED A SW DIRECTION THROUGH ALL THIS. THROW THE SEABREEZE
CIRCULATION INTO THE MIX...AND VARIABLE IS ABOUT THE BEST
DESCRIPTION FOR DIRECTION THIS AFTN. WINDS SHOULD BECOME NE TONIGHT
FROM N->S AS A COLD FRONT DROPS INTO THE AREA. FRONT SHOULD BE NEAR
THE SANTEE RIVER BY 12Z SAT. SPEEDS WILL REMAIN RATHER LIGHT AND
WELL BELOW ANY HEADLINE CRITERIA THROUGH THE PERIOD. FIRST HALF OF
NEXT WEEK WILL FEATURE A SLOW VEERING OF THE WINDS TO THE SW BY WED.

FCSTID = 27

ILM  73 88 69 88 /  30 20 10 10
LBT  71 89 66 88 /  30 20 10 10
FLO  72 90 68 89 /  30 20 10 10
MYR  74 88 70 88 /  30 20 10 10

.ILM...
NC...HEAT ADVISORY ENTIRE CWA THROUGH EARLY EVENING.
SC...HEAT ADVISORY ENTIRE CWA THROUGH EARLY EVENING.

DIGIORGI/TRA

In the hours before

Special weather statement, Jul 5, 9:55 AM EST, 5 hours 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-052300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT FRI JUL 5 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. THE THUNDERSTORMS WILL PRODUCE
FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. SOME OF
THESE STORMS WILL DUMP MORE THAN 2 INCHES OF RAIN IN LESS THAN AN
HOUR. ANYONE OF THESE THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
THIS AFTERNOON. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA ARE ADVISED TO CLOSELY MONITOR THIS
DEVELOPING WEATHER SITUATION. IF WARNINGS ARE ISSUED BE PREPARED TO
TAKE APPROPRIATE ACTION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

FOR MORE INFORMATION...VISIT HTTP://WEATHER.NOAA.GOV/ILM

DIGIORGI

The radar

The Wilmington radar (KLTX), 127 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Williamsburg

When
July 5, 3:00 PM EST
Where
Williamsburg County, 2 mi E of Hemingway
Reported by
LAW ENFORCEMENT
Coordinates
33.620, -79.728 (the zone’s center; the record gives no point)

Ebeneizer Baptist Church was struck by lightning. No significant damage reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316130.